Hypoglycemia (Low Blood Sugar) - Fairview Health Services
 
Print
Request Appointment

Hypoglycemia (Low Blood Sugar)

Too little glucose (sugar) in your blood is called hypoglycemia or low blood sugar. Diabetes itself doesn’t cause low blood sugar. But some of the treatments for diabetes, such as pills or insulin, may increase your risk for it. Low blood sugar may cause you to lose consciousness or have a seizure. So always treat low blood sugar right away.

Special note: Always carry a source of fast-acting sugar and a snack in case of hypoglycemia.

Man drinking glass of orange juice.

What You May Notice

If you have low blood sugar, you may have these symptoms:

  • Shakiness or dizziness

  • Cold, clammy skin or sweating

  • Feelings of hunger

  • Headache

  • Nervousness

  • A hard, fast heartbeat

  • Weakness

  • Confusion or irritability

  • Blurred vision

What You Should Do

  • First, check your blood sugar. If it is too low (out of your target range), eat or drink 15 to 20 grams of fast-acting sugar. This may be 3 to 4 glucose tablets, 4 oz (half a cup) fruit juice or regular (non-diet) soda, 8 oz (one cup ) fat-free milk, or 1 tablespoon of honey. Don’t take more than this, or your blood sugar may go too high.

  • Wait 15 minutes. Then recheck your blood sugar if you can.

  • If your blood sugar is still too low, repeat the steps above and check your blood sugar again. If your blood sugar still has not returned to your target range, contact your healthcare provider or seek emergency care.

  • Once your blood sugar returns to target range, eat a snack or meal.

Preventing Low Blood Sugar

  • Eat your meals and snacks at the same times each day. Don’t skip meals!

  • Ask your healthcare provider if it is safe for you to drink alcohol. Never drink on an empty stomach.

  • Take your medication at the prescribed times.

  • Always carry a source of fast-acting sugar and a snack when you’re away from home.

Other Things to Do

  • Carry a medical ID card or wear a medical alert bracelet or necklace. It should say that you have diabetes. It should also say what to do if you pass out or have a seizure.

  • Make sure your family, friends, and coworkers know the signs of low blood sugar. Tell them what to do if your blood sugar falls very low and you can’t treat yourself.

  • Keep a glucagon emergency kit handy. Be sure your family, friends, and coworkers know how and when to use it. Check it regularly and replace the glucagon before it expires.

  • Talk to your healthcare team about other things you can do to prevent low blood sugar.

If you experience hypoglycemia several times, call your doctor.

 

Was this helpful?

Yes No
 

Tell us more.

Check all that apply.
 
 
 
 
 
NEXT ▶

Last question: How confident are you filling out medical forms by yourself?

Not at all A little Somewhat Quite a bit Extremely

Thank You!

 
 Visit Other Fairview Sites 
 
 
(c) 2012 Fairview Health Services. All rights reserved.